Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society, the Proceedings of the American Mathematical Society (PROC) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Embedded minimal surfaces in $3$-manifolds with positive scalar curvature
HTML articles powered by AMS MathViewer

by J. H. Rubinstein PDF
Proc. Amer. Math. Soc. 95 (1985), 458-462 Request permission

Abstract:

Let $M$ be a closed orientable Riemannian $3$-manifold with positive scalar curvature. We prove that any embedded closed minimal surface in $M$ has a topological description as a generalized Heegaard surface. Also an existence theorem is proved which gives examples of such minimal surfaces.
References
  • Joan S. Birman, On the equivalence of Heegaard splittings of closed, orientable $3$-manifolds, Knots, groups, and $3$-manifolds (Papers dedicated to the memory of R. H. Fox), Ann. of Math. Studies, No. 84, Princeton Univ. Press, Princeton, N.J., 1975, pp. 137–164. MR 0375318
  • Glen E. Bredon and John W. Wood, Non-orientable surfaces in orientable $3$-manifolds, Invent. Math. 7 (1969), 83–110. MR 246312, DOI 10.1007/BF01389793
  • Francis Bonahon and Jean-Pierre Otal, Scindements de Heegaard des espaces lenticulaires, Ann. Sci. École Norm. Sup. (4) 16 (1983), no. 3, 451–466 (1984) (French). MR 740078
  • Renate Engmann, Nicht-homöomorphe Heegaard-Zerlegungen vom Geschlecht $2$ der zusammenhängenden Summe zweier Linsenräume, Abh. Math. Sem. Univ. Hamburg 35 (1970), 33–38 (German). MR 283803, DOI 10.1007/BF02992472
  • Mikhael Gromov and H. Blaine Lawson Jr., The classification of simply connected manifolds of positive scalar curvature, Ann. of Math. (2) 111 (1980), no. 3, 423–434. MR 577131, DOI 10.2307/1971103
  • M. Gromov and H. B. Lawson, Jr., Positive scalar curvature and the Dirac operator on complete Riemannian manifolds, preprint.
  • Wolfgang Haken, Some results on surfaces in $3$-manifolds, Studies in Modern Topology, Math. Assoc. America, Buffalo, N.Y.; distributed by Prentice-Hall, Englewood Cliffs, N.J., 1968, pp. 39–98. MR 0224071
  • Richard S. Hamilton, Three-manifolds with positive Ricci curvature, J. Differential Geometry 17 (1982), no. 2, 255–306. MR 664497
  • H. Kneser, Geschlossene Flächen in dreidimensionalen Mannigfaltigkeiten, Jahresber. Deutsch. Math.-Verein. 38 (1929), 248-260.
  • H. Blaine Lawson Jr., Complete minimal surfaces in $S^{3}$, Ann. of Math. (2) 92 (1970), 335–374. MR 270280, DOI 10.2307/1970625
  • H. Blaine Lawson Jr., The unknottedness of minimal embeddings, Invent. Math. 11 (1970), 183–187. MR 287447, DOI 10.1007/BF01404649
  • William Meeks III, Leon Simon, and Shing Tung Yau, Embedded minimal surfaces, exotic spheres, and manifolds with positive Ricci curvature, Ann. of Math. (2) 116 (1982), no. 3, 621–659. MR 678484, DOI 10.2307/2007026
  • J. Milnor, A unique factorization theorem for $3$-manifolds, Amer. J. Math. 84 (1962), 1-7.
  • J. H. Rubinstein, One-sided Heegaard splittings of $3$-manifolds, Pacific J. Math. 76 (1978), no. 1, 185–200. MR 488064
  • J. H. Rubinstein and L. Simon, Minimal surfaces invariant under groups of isometries in $3$-manifolds (in preparation).
  • R. Schoen and S. T. Yau, On the structure of manifolds with positive scalar curvature, Manuscripta Math. 28 (1979), no. 1-3, 159–183. MR 535700, DOI 10.1007/BF01647970
  • R. Schoen and Shing Tung Yau, Existence of incompressible minimal surfaces and the topology of three-dimensional manifolds with nonnegative scalar curvature, Ann. of Math. (2) 110 (1979), no. 1, 127–142. MR 541332, DOI 10.2307/1971247
  • Richard Schoen and Shing Tung Yau, Complete three-dimensional manifolds with positive Ricci curvature and scalar curvature, Seminar on Differential Geometry, Ann. of Math. Stud., vol. 102, Princeton Univ. Press, Princeton, N.J., 1982, pp. 209–228. MR 645740
  • Friedhelm Waldhausen, Heegaard-Zerlegungen der $3$-Sphäre, Topology 7 (1968), 195–203 (German). MR 227992, DOI 10.1016/0040-9383(68)90027-X
Similar Articles
  • Retrieve articles in Proceedings of the American Mathematical Society with MSC: 53C42, 53A10, 57N10
  • Retrieve articles in all journals with MSC: 53C42, 53A10, 57N10
Additional Information
  • © Copyright 1985 American Mathematical Society
  • Journal: Proc. Amer. Math. Soc. 95 (1985), 458-462
  • MSC: Primary 53C42; Secondary 53A10, 57N10
  • DOI: https://doi.org/10.1090/S0002-9939-1985-0806087-8
  • MathSciNet review: 806087